Jump to content
×
Are you looking for the BariatricPal Store? Go now!

Gastric Sleeve and Depression



Recommended Posts

I was curious if any of my fellow sleevers had been diagnosed with depression prior to or after surgery. Since about August 2021, (was sleeved on 7/27/22) I've been experiencing on and off symptoms of depression. It comes and goes on a daily/weekly basis. One day I'm fine, then the next week I'm just down in the dumps with seemingly no way out, then I'm fine for the next week or two. I've spoke with a psychologist in the previous months and obviously spoke with a psych to do my pre-surgery evaluation. If you are taking any anti-depressants, what are they and what kind of side effects have you had?

Share this post


Link to post
Share on other sites

Yes, depression is not uncommon post bariatric surgery. Medication may be the way to go, at least temporarily.

I have had clinical depression for at least four decades and have been taking bupropion (Wellbutrin), an NDRI, for 20 years. I have no side effects. SSRIs an SNRIs did not work for me or only worked briefly.

It's important for you to work with a psychiatrist for medication. They know far more about psychotropic meds than primary care physicians. Please bear in mind that there is no one-size-fits-all psychotropic medication. To find the antidepressant that works for you is a trial and error process. It may take numerous trials. Hang in there, it does get better.

Share this post


Link to post
Share on other sites

I actually have bipolar disorder but it is more of the depressed type so I take a mood stabilizer AND Wellbutrin. For me the Wellbutrin causes me to sweat more but it’s a very uncommon side effect so it most likely won’t be an issue for most people. I have tried many many other meds and they don’t work as well so I have had to learn to deal with this side effect until other new meds are developed like sunnyway said it took a while for me to find the right combination of meds to treat my bipolar and even still small adjustments have to be made once in a while so definitely be patient and don’t give up.

Share this post


Link to post
Share on other sites

I've mentioned in other posts that I had complications post-revision surgery. I became profoundly depressed while in hospital for weeks without knowing when I would be able to leave. My Wellbutrin was bumped from 150mg XR to 225mg daily and it helped tremendously. Once I was out of rehab and back home the extra dose was discontinued. You might talk to your doctor about adding a bit more during this slide you are in.

Share this post


Link to post
Share on other sites

3 minutes ago, Sunnyway said:

I've mentioned in other posts that I had complications post-revision surgery. I became profoundly depressed while in hospital for weeks without knowing when I would be able to leave. My Wellbutrin was bumped from 150mg XR to 225mg daily and it helped tremendously. Once I was out of rehab and back home the extra dose was discontinued. You might talk to your doctor about adding a bit more during this slide you are in.

5 hours ago, ShoppGirl said:

I actually have bipolar disorder but it is more of the depressed type so I take a mood stabilizer AND Wellbutrin. For me the Wellbutrin causes me to sweat more but it’s a very uncommon side effect so it most likely won’t be an issue for most people. I have tried many many other meds and they don’t work as well so I have had to learn to deal with this side effect until other new meds are developed like sunnyway said it took a while for me to find the right combination of meds to treat my bipolar and even still small adjustments have to be made once in a while so definitely be patient and don’t give up.

Thank you both for reading and the thoughtfulness in your replies. I will try to talk to my doctor this week about it :)

Share this post


Link to post
Share on other sites

I was Dx with depression and GAD years before surgery. I was on an SSRI with great success, and thankfully, have not had any issues with medication tolerance/efficacy post-op. I will say, the body dysmorphia and head work required post-op has been tough tough. I am back in therapy, and will likely talk to my Dr about possibly upping my med dose, at least for a while. I've noticed that as I've gotten further along (nearly a year post-op now) less and less work is in my body and more and more is in my head.

Get in to see your doctor and start on treatment. You deserve health, happiness, and wellness. YOU ARE WORTH IT.

Share this post


Link to post
Share on other sites

1 hour ago, Sleeve_Me_Alone said:

I was Dx with depression and GAD years before surgery. I was on an SSRI with great success, and thankfully, have not had any issues with medication tolerance/efficacy post-op. I will say, the body dysmorphia and head work required post-op has been tough tough. I am back in therapy, and will likely talk to my Dr about possibly upping my med dose, at least for a while. I've noticed that as I've gotten further along (nearly a year post-op now) less and less work is in my body and more and more is in my head.

Get in to see your doctor and start on treatment. You deserve health, happiness, and wellness. YOU ARE WORTH IT.

Thank you for your thoughtful post. I’m going to see my primary care doctor tomorrow and I have an initial consult with a psychiatrist in two weeks.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Trending Products

  • Trending Topics

  • Recent Status Updates

    • ludosummerl

      An online Ludo game is called Ludo Summer. Ludo Summer supports local multiplayer, internet multiplayer, and computer opponents. A record breaking casual game in the history of mobile gaming · Voice Chat, 6 Player Ludo, Quick Ludo mode, Tournaments, and many other exciting features!
      · 0 replies
      1. This update has no replies.
    • Nonna1213

      Hi!  I am 7weeks post-op. Have lost a total 65lbs, 27 since surgery. Anyone else on my same timeline
      · 0 replies
      1. This update has no replies.
    • Giginc

      Just starting my journey...little nervous
      · 0 replies
      1. This update has no replies.
    • Joset

      My name is Jose and I am from the UK, I had a gastric bypass a month ago so I am at the beginning of my weight loss journey.
      I would like to know how many calories I should be eating a day to stay healthy, thank you for your time
      · 1 reply
      1. summerseeker

        Hello Joset, why haven't you been given a diet plan? Did you have your surgery in the UK? Every surgeon has a different diet, and no two people are on the same one. Weird I know. Contact your team if you can

        Mine was two weeks clear liquids

        Two weeks on soups, milk shakes and broths all with out lumps

        two weeks on pureed foods { I couldn't stomach this step }

        two weeks on soft foods like Protein yogurt, stewed mince and veg, soft scrambled eggs. Pate on hard crackers

        Then onto any food I fancied. If you struggle on any step or with any foods go back a step for a few days. Eggs, salmon and chicken are hard for beginners.

        Sorry I missed your original post, hope you are still on here.

    • SpartanMaker

      Today is the day!  Have to be at the hospital in a couple of hours.  So ready get this done!
      · 0 replies
      1. This update has no replies.
  • Recent Topics

  • Hot Products

  • Sign Up For
    Our Newsletter

    Follow us for the latest news
    and special product offers!
  • Together, we have lost...
      lbs

    PatchAid Vitamin Patches

    ×